Thousands of men rely on the use of proton pump inhibitor, or PPI, medications to tame symptoms of acid and gastroesophageal reflux disease, commonly referred to as GERD. The Federal Drug Administration is warning that individuals on prolonged regimens of PPIs may experience low levels of circulating magnesium in the blood, which can increase a person's risk for serious health conditions.
The FDA has noted that brand name prescription drugs, including Nexium, Desilant, Prilosec and Prevacid, may contribute to hypomagnesemia. Low levels of magnesium in the body may result in weakness, cardiac arrhythmia, muscle cramps, irritability of the nervous system, tremors, hallucination, epilepsy, and hypertension.
Hypomagnesemia has been linked to poor levels of magnesium in the diet and intestinal deficiencies that lead to inadequate absorption of the mineral. Alcoholism, which stimulates renal excretion of magnesium, can also be a culprit, as can taking diuretics. However, recent evidence now shows that popular PPI medications may cause low magnesium levels. While supplementation with magnesium may help, the FDAwarns that in about 25 percent of cases, "magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued." The FDA advises that PPI treatment given to patients who receive a stent or experience a cardiovascular event may increase risk of heart attack or stroke.
Proton pump inhibitors are among the most commonly prescribed drugs in the United States. They are one of the largest classes of drugs in the country, representing more than 100 million prescriptions annually, according to IMS Health, a healthcare market research firm. Many PPI drugs are now available everywhere without a prescription from warehouse centers to independent drug stores.
According to research published in the Archives of Surgery, which looked at nearly 3,000 Australian adults, many of whom were expecting surgery to correct GERD, men were more likely than women to have weak valves where the esophagus meets the stomach, which can contribute to GERD symptoms. Men also were more likely to have esophagitis or Barrett's esophagus, both of which are changes to the esophagus caused by chronic acid exposure.
According to Anthony Starpoli, M.D., a gastroenterologist at Lenox Hill Hospital in New York, men may be more likely to underreport the severity of their GERD symptoms. Rather than visiting a physician, some men may self-medicate with PPI medications now widely available over-the-counter.
Mitchell Katz, M.D., director of the San Francisco Department of Public Health, estimates 60 to 70 percent of people taking PPI drugs probably don't need them and should attempt to change their lifestyle before resorting to medication.
Symptoms and causes of GERD
GERD is a burning sensation in the chest that sometimes spreads to the throat with a sour taste in the mouth. It may cause regurgitation of food or stomach acid. Chest pain, a lump in the throat or trouble swallowing also may be symptomatic of GERD.
In healthy people, the esophageal sphincter -- a circular band of muscle around the bottom of the esophagus -- will relax to allow food and liquid to reach the stomach and then retighten. However, if this valve becomes weak, stomach acid can back up into the esophagus.
Those looking to reduce or cease PPI medications can turn to lifestyle changes. Avoiding certain foods, eating smaller meals, drinking less alcohol, and quitting smoking are key ways to help minimize GERD. Losing weight and exercising can also promote positive results.
When they first came on the market, GERD medications seemed like they had minimal side effects. As more research is done on to these medications, many within the medical community are advising patients to reduce their dependency on PPI drugs or supplement with more natural treatments.